Hail, Mercer
- When
- November 14, 7:30 PM EST
- Where
- Mercer County, 1.25 mi WSW of Farrell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.210, -80.500
Scattered severe thunderstorms developed ahead of a strong cold front moving across the upper Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed ahead of a strong cold front moving across the upper Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 14, 6:54 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 654 PM EST MON NOV 14 2011 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE REGION TONIGHT AND STALL AS WAVES OF LOW PRESSURE MOVE NORTHEAST ALONG IT THROUGH WEDNESDAY. MUCH COLDER AIR WILL ENTER THE AREA LATER WEDNESDAY INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... 00Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO SLOW THE TIMING OF THE QUASI-LINEAR CONVECTIVE SYSTEM (QLCS) AND TO WARM TEMPS IN ADVANCE OF CONVECTION AS A COLD FRONT SLIDES EASTWARD TOWARD THE AREA. THE LATEST RUC MID-LEVEL ANALYSIS INDICATES A STRONG SOUTHWESTERLY FLOW WITH A SATURATED LAYER SLIDING INTO THE UPPER OHIO VALLEY. AT THE SURFACE, A COLD FRONT EXTENDS FROM A 985MB LOW ON THE SOUTHERN EDGE OF THE HUDSON BAY SOUTHWARD TO ERIE, PA AND THEN SOUTHWESTWARD ACROSS NORTHWEST OHIO AND INTO CENTRAL INDIANA. A TRIPLE-POINT IS LOCATED NEAR ERIE, PA, WITH A WARM FRONT EXTENDING EAST OF THE FEATURE INTO CENTRAL PA. A TIGHTENED PRESSURE GRADIENT HAS LED TO WINDS GUSTING AT 25 TO 30 KTS THIS EVENING. THE UPPER OHIO VALLEY REMAINS IN THE WARM SECTOR THIS EVENING AHEAD OF A QLCS THAT IS CROSSING NORTHERN OHIO. THERE HAVE BEEN EMBEDDED BOWING FEATURES AND ROTATION ACROSS NORTHERN OHIO IN THIS LINE OF CONVECTION. THE PRE-STORM ENVIRONMENT INDICATES STRONG SHEAR (0-1KM BULK SHEAR 30-40KTS AND 0-6KM BULK SHEAR 70KTS) AND WEAK INSTABILITY (MU CAPE LESS THAN 500 J/KG) FOR AREAS OF NORTHWEST OF PITTSBURGH. WITH THIS IN MIND BELIEVE THERE IS A LIMITED THREAT DAMAGING WIND AS THIS LINE MOVES INTO THE I-80 CORRIDOR OVER THE NEXT FEW HOURS. STILL CANNOT RULE OUT AN ISOLATED EMBEDDED TORNADO AND THUS TORNADO WATCH 880 IS STILL IN EFFECT NORTHWEST OF PITTSBURGH. ONE THING TO KEEP IN MIND IS THAT DESPITE AN ENVIRONMENT CAPABLE OF PRODUCING DAMAGING WINDS ALONG THE QLCS, THERE HAVE NOT BEEN ANY REPORTS OF DAMAGE WITH GUSTS THAT HAVE BEEN SUB-SEVERE UPSTREAM IN NORTHEAST OHIO AT THIS POINT. TONIGHT...THE BAROCLINIC ZONE WILL SLIDE SOUTHEASTWARD ACROSS OF THE CWA OVERNIGHT...HOWEVER UNCERTAINTY EXISTS IN THE LOCATION WHERE IT STALLS OUT. RIGHT NOW...EXPECT PROGRESSION TO THE MASON DIXON LINE BEFORE STOPPING. SEVERE THREAT WILL DECREASE AS THE QLCS PUSHES INTO THE PITTSBURGH METRO, ALTHOUGH SOME SUB-SEVERE GUSTS WILL STILL BE POSSIBLE WITH THUNDERSTORMS AS THEY REACH THE AREA. AFTER 06Z, CHANCE OF THUNDERSTORMS DIMINISHES WITH MOSTLY JUST PERSISTENT RAIN SHOWERS FROM REMNANT CONVECTION CROSSING THE AREA ALONG AND AHEAD OF THE FRONT. ACROSS THE I-80 CORRIDOR...THE WET WEATHER WILL BEGIN TO WRAP UP NEAR DAWN WITH THE EXODUS OF DEEPER MOISTURE. TEMPS OVERNIGHT HAVE BEEN WARMED A FEW DEGREES WITH SLOWER PROGRESSION OF THE FRONT, AND FORECAST LOWS ARE CLOSER TO THE WARMER LAMP GUIDANCE. LOWS WILL RANGE FROM THE UPPER 50S IN NORTH- CENTRAL WV TO THE UPPER 40S ACROSS THE I-80 CORRIDOR. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... THE FRONT WILL SLOWLY PUSH SOUTHEAST OF THE AREA ON TUESDAY, WITH MID- LEVEL VORT ENERGY PUSHING ALONG THE BOUNDARY THROUGHOUT THE DAY. THIS WILL ALLOW FOR ONGOING SHOWERS WITH THE MORE PERSISTENT PRECIPITATION FOCUSED SOUTHEAST OF PITTSBURGH AND SHOWERS POPS DIMINISHING TO CHANCE NORTHWEST OF THE METRO. DESPITE THE FRONT INITIALLY PUSHING SOUTHEAST OF THE AREA, STRONG COLD AIR ADVECTION WILL BE LAGGING WELL BEHIND THIS FEATURE AND THUS TEMPS WILL BE AROUND 5 TO 10 DEGREES ABOVE NORMAL. ALTHOUGH COLD FRONT WILL HAVE MOVED SOUTH OF THE AREA BY TUESDAY EVENING...THE FRONT WILL STALL OUT AND DRIFT NORTH TUESDAY NIGHT INTO WEDNESDAY. IT IS LIKELY THAT THE HEAVIEST RAINFALL WILL OCCUR DURING THIS 24 HOUR PERIOD. THERE WILL BE A STRONG GRADIENT IN RAINFALL TOTALS...WITH LESS THAN A QUARTER INCH EXPECTED NORTH OF I-80...AROUND HALF AN INCH IN PITTSBURGH...AND 1-2 INCHES SOUTH OF THE MASON-DIXON LINE. WITH RECENT DRY WEATHER...THERE COULD BE SOME LOCAL AREAS THAT SEE SOME HIGH WATER...BUT DO NOT EXPECT A WIDESPREAD EVENT AT THIS TIME. A SECOND WAVE OF COLD AIR WILL ARRIVE WEDNESDAY...WITH TEMPERATURES FALLING DURING THE AFTERNOON HOURS. WIDESPREAD PRECIPITATION WILL COME TO AN END WEDNESDAY EVENING...AND COULD FINISH AS SOME SNOW SHOWERS IN THE RIDGES. WITH THE ARRIVAL OF WESTERLY WINDS WEDNESDAY NIGHT INTO THURSDAY...SOME LAKE EFFECT/UPSLOPE SHOWERS ARE POSSIBLE DURING THIS PERIOD. HOWEVER...NAM/GFS ARE INDICATING THAT FAVORABLE WIND DIRECTION MAY NOT ARRIVE UNTIL AFTER DEEPEST MOISTURE HAS PASSED. TEMPERATURES WILL BE WELL BELOW NORMAL THURSDAY...WITH MOST LOCATIONS STRUGGLING TO REACH 40 DEGREES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL CONTINUE TO SLIDE EAST...MOVING OFF THE EAST COAST BY FRIDAY NIGHT. THE HIGH WILL ALLOW FOR DRY CONDITIONS FRIDAY AND MOST OF SATURDAY. ON SATURDAY NIGHT...LOW PRESSURE WILL TRACK ACROSS WISCONSIN INTO ONTARIO. THE ASSOCIATED COLD FRONT WILL APPROACH THE OHIO VALLEY SATURDAY NIGHT INTO SUNDAY. MODELS HAVE BEEN FLIP-FLOPPING ON THE TIMING OF THE FRONT...WITH LATEST MODELS SHOWING A SLIGHTLY QUICKER SOLUTION. WILL KEEP SLOWER TIMING IN THE FORECAST UNTIL CONSECUTIVE MODEL RUNS SHOW THE QUICKER SOLUTION. STILL SOME SIGNS THAT THE FRONT MAY STALL ALONG THE MASON-DIXON LINE SUNDAY NIGHT INTO MONDAY. ALTHOUGH TEMPERATURES WILL BE BELOW NORMAL ON FRIDAY...A MODERATING TREND WILL BRING NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES FOR THE WEEKEND AND MONDAY. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS WILL PREVAIL UNTIL A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CROSS THE AREA AHEAD OF A COLD FRONT. THE TIME FRAME WITH THE HIGHEST CONFIDENCE OF SEEING RW/TRW WOULD BE BETWEEN 0Z AND 6Z. BRIEF IFR RESTRICTIONS IN VIS AND CIGS ARE POSSIBLE WITH A HEAVIER STORM...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH FOR TAF INCLUSION. CIGS AND VIS SHOULD BE MVFR DURING THE OVERNIGHT INTO TUESDAY MORNING BEFORE RETURNING TO VFR AREAWIDE BY 15Z OR SO. WHERE THE TAFS COULD GO WRONG: - IFR CIGS COULD DEVELOP AT FKL AND DUJ OVERNIGHT AND LINGER INTO THE MID MRNG HOURS. OUTLOOK...TUESDAY THROUGH FRIDAY... IFR RESTRICTIONS COULD OCCUR WITH A SURFACE FRONT STALLING OVER THE AREA THROUGH WEDNESDAY NIGHT. OTHERWISE...NO WIDESPREAD IFR IS PREDICTED. && .CLIMATE... RECORD WARMTH WAS REACHED AT THE FOLLOWING SITES: SITE: RECORD / PREVIOUS HIGH AND YEAR ZZV 71T / 71 - 1956 HLG 71 / 65 - 2008 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EST MON NOV 14 2011 OHZ039>041-048-PAZ007-008-013-151200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-LAWRENCE- 330 PM EST MON NOV 14 2011 ...TORNADO WATCH 880 IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ049-050-057>059-068-069-PAZ014-020-021-029-WVZ001>003-151200- HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER- BEAVER-ALLEGHENY-WASHINGTON-HANCOCK-BROOKE-OHIO- 330 PM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ009-015-016-022-023-031-073>076-WVZ004-012-021>023-041- 151200- GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 330 PM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EST MON NOV 14 2011
PAZ007-008-150030-
MERCER PA-VENANGO PA-
640 PM EST MON NOV 14 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
MERCER AND VENANGO...
AT 636 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 15 MILES NORTHWEST OF
GREENVILLE...MOVING EAST AT 40 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY WIND GUSTS TO 45
MPH...SMALL HAIL AND DANGEROUS LIGHTNING. THESE THUNDERSTORMS CAN
PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW
LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
SHARON... MERCER... HERMITAGE...
GREENVILLE... FARRELL... FREDONIA...
STONEBORO... CLINTONVILLE...
MAURICE K GODDARD STATE PARK... KENNERDELL...
POLK... SUGARCREEK...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST MONDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.
&&
LAT...LON 4163 7951 4142 7955 4120 7971 4119 8000
4112 8008 4115 8049 4121 8053 4149 8052
4148 8014 4149 8001 4161 7984SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EST MON NOV 14 2011
PAZ007>009-013>015-150130-
BUTLER PA-CLARION PA-FOREST PA-LAWRENCE PA-MERCER PA-VENANGO PA-
727 PM EST MON NOV 14 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
BUTLER...CLARION...FOREST...LAWRENCE...MERCER AND VENANGO...
AT 722 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF COOPERSTOWN TO 23 MILES WEST OF FARRELL...MOVING
EAST AT 40 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY WIND GUSTS TO 50 MPH...
SMALL HAIL AND DANGEROUS LIGHTNING. THESE THUNDERSTORMS CAN PRODUCE
HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING
AREAS. VISIBILITY CAN BE REDUCED.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
GREENVILLE... MAURICE K GODDARD STATE PARK...
COOPERSTOWN... SHARON... FREDONIA...
HERMITAGE... FARRELL...
OIL CREEK STATE PARK... PLEASANTVILLE...
STONEBORO... SUGARCREEK... POLK...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST MONDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.
&&
LAT...LON 4146 7904 4100 8017 4112 8053 4138 8053
4149 8024 4149 8001 4163 7982 4163 7936The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
Law enforcement reported trees down near Hermitage.
Law enforcement reported a large tree down on Cranberry-Rockland Road.
Law enforcement reported a large tree down on Route 666.
Law enforcement reported trees down on Union Street north of Oil City.
Law enforcement reported a large tree down on Patterson School Road.
Law enforcement reported a large tree down on Route 317.
Law enforcement reported trees down on Route 18.
Law enforcement reported a large tree down on Savannah Road.
Law enforcement reported 3 trees down on Route 268.
Law enforcement reported trees down on Route 488.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349996, 350003, 350004, 349997, 350005, 350006, 349998, 349999, 350000, 350001, 350002, 350007, 350008, 350009, 350010, 350011, 350012.